Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 131, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 17, 2015, 8:22 PM CDT for 4 counties in South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2015, 8:22 PM CDT (01:22 UTC)
- Expired
- Jul 17, 2015, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, SD, Codington County, SD, Hamlin County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 91 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:40 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 17, 6:40 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 640 PM CDT FRI JUL 17 2015 .UPDATE... ISSUED AT 636 PM CDT FRI JUL 17 2015 ONGOING SEVERE WEATHER THIS EVENING. NO MAJOR UPDATES TO THE CURRENT FORECAST EXCEPT TO CLEAR POPS FOR THE NEXT FEW HOURS FROM THE WESTERN COUNTIES. UPDATE ISSUED AT 401 PM CDT FRI JUL 17 2015 UPDATED PRODUCTS FOR THE SEVERE THUNDERSTORM WATCH. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 214 PM CDT FRI JUL 17 2015 CURRENTLY...TEMPERATURES OUT AHEAD OF SLOW-MOVING COLD FRONT ARE WARMING THROUGH THE 80S INTO THE LOW 90S. BEHIND THE FRONT...TEMPERATURES ARE NOTABLY COOLER WITH READINGS RANGING FROM THE UPPER 60S TO THE LOW 80S. THE ATMOSPHERE OUT AHEAD OF THIS COLD FRONT COULD BE CHARACTERIZED AS BECOMING RATHER UNSTABLE...WITH MLCAPE VALUES OFF SPC'S MESO-PAGE SHOWING A BULLS-EYE OF OVER 2500J/KG. AT THE SAME TIME...THE DEEP LAYER SHEAR HAS INCREASED TO 45 TO 50 KNOTS. THESE TWO INDICES/PARAMETERS ALONE SUGGEST SIGNIFICANTLY STRONG/SEVERE STORMS ARE POSSIBLE. THIS AFTERNOON THROUGH LATE TONIGHT...ALL THE AVAILABLE MODEL GUIDANCE /INCLUDING CAM OUTPUT/ SEEMS TO SUGGEST THERE WILL BE AT LEAST SCATTERED COVERAGE OF PRECIPITATION OVER THE CWA. THE RECURRING THEME IN THE HRRR...ARW...NMM...NAMDNG5...NSSL WRF AND LOCAL WRF IS THAT THERE COULD BE TWO ROUNDS OF STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT 12 HOURS OR SO. ONE ROUND OF SEVERE STORMS IS EXPECTED TO FIRE OFF THIS SLOW MOVING COLD FRONT BY LATE THIS AFTERNOON...AFFECTING MAINLY NORTHEAST SOUTH DAKOTA WITH DISCRETE SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND BY EARLY THIS EVENING PERHAPS EVEN A TORNADO OR TWO. A SECOND ROUND OF STRONG TO PERHAPS SEVERE STORMS COULD BE MOVING INTO THE SOUTHERN /I-90 CORRIDOR/ FORECAST AREA LIFTING EAST-NORTHEAST BETWEEN ROUGHLY 01Z AND 06Z. THIS SECOND ROUND OF STORMS...WHILE NOT AFFIXED TO OR OUT AHEAD OF THIS COLD FRONT...WILL HAVE THE POTENTIAL TO ORGANIZE INTO A FORWARD PROPAGATING SQUALL LINE/BOWING LINE SEGMENT AND PRODUCE SEVERE STRAIGHT LINE WIND DAMAGE GIVEN THE AMOUNT OF CLOUD-BEARING SHEAR THAT WILL BE AROUND THROUGH LATE THIS EVENING INTO THE OVERNIGHT HOURS. ONCE THESE CONVECTION CHANCES GO AWAY LATE TONIGHT...THE REST OF THE SHORT TERM FORECAST IS DRY AND COOL WITH SURFACE HIGH PRESSURE INFLUENCING THE FORECAST AREA. EXPECT TEMPERATURES THE NEXT COUPLE OF DAYS TO BE CLOSER TO NORMAL...AND NOT SO UNCOMFORTABLY MUGGY. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 214 PM CDT FRI JUL 17 2015 THERE IS A REASONABLE AGREEMENT AMONG MODELS WITH THE UPPER LEVEL FLOW PATTERN ACROSS THE CONUS THROUGH THE PERIOD. THERE IS FAIRLY GOOD SIGNAL FOR WIDESPREAD PCPN CHANCES LATE TUESDAY NIGHT/WEDNESDAY AS A FAIRLY STRONG SHORTWAVE CROSSES THE REGION. BEYOND WEDNESDAY...PCPN CHANCES ARE A BEST GUESS AS THE GFS SHOWS AN AREA OF LOW PRESSURE SITUATED WEST OF THE CWA THROUGH THE REST OF THE PERIOD. WHILE THERE WILL BE DECENT CAPE VALUES...THERE WILL ALSO BE A FAIRLY STRONG CAP IN PLACE WITH 700 MB TEMPS OF +12 TO +14. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 636 PM CDT FRI JUL 17 2015 SEVERE STORMS EAST OF KABR THOUGH SOME TSRA ARE STILL DEVELOPING NEAR KABR. ANOTHER ROUND OF STORMS IS POSSIBLE AFTER 03Z ESPECIALLY NEAR KPIR. VFR CONDITIONS ARE EXPECTED EXCEPT IN THUNDERSTORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...DORN LONG TERM...SD AVIATION...WISE
Hazardous weather outlook, Jul 17, 4:09 AM CDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 409 AM CDT FRI JUL 17 2015 MNZ039-046-SDZ004>011-016>023-180915- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 409 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THEY WILL INITIATE ALONG A FRONTAL BOUNDARY ACROSS NORTH CENTRAL SOUTH DAKOTA LATE IN THE AFTERNOON...AND THEN TRACK FROM WEST TO EAST ACROSS THE REGION. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...HOWEVER...CANNOT RULE OUT AN ISOLATED TORNADO AS WELL. ALTHOUGH A MUCH LESSER CHANCE...THERE MAY BE AN SECOND ROUND OF THUNDERSTORMS THAT TRACK ACROSS THE REGION OVERNIGHT. STRONG WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT. SDZ003-015-180915- CORSON-DEWEY- 409 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE REGION LATER THIS MORNING AND EARLY AFTERNOON. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...THERE MAY BE A SECOND ROUND OF THUNDERSTORMS THAT TRACK ACROSS THE REGION OVERNIGHT. IF THEY DEVELOP...STRONG WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SDZ033>037-045-048-051-180915- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 409 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...ALTHOUGH THE STRONGEST STORMS APPEAR AS THOUGH THEY WILL REMAIN NORTH OF THE REGION. HOWEVER...THERE MAY BE A SECOND ROUND OF THUNDERSTORMS THAT TRACK ACROSS THE REGION OVERNIGHT. IF THEY DEVELOP...STRONG WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SERR
In the hours before
Local storm report, Jul 17, 7:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
754 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 4 SE LAKE CITY 45.68N 97.35W
07/17/2015 E1.25 INCH MARSHALL SD TRAINED SPOTTER
30-40 MPH WIND GUSTS
&&
EVENT NUMBER ABR1500582
VIPONDLocal storm report, Jul 17, 7:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST 4 W WAUBAY 45.34N 97.39W
07/17/2015 M90 MPH DAY SD MESONET
&&
EVENT NUMBER ABR1500583
VIPONDLocal storm report, Jul 17, 8:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
808 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL BROWNS VALLEY 45.59N 96.83W
07/17/2015 E1.75 INCH TRAVERSE MN EMERGENCY MNGR
&&
EVENT NUMBER ABR1500584
SCARLETTLocal storm report, Jul 17, 8:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM FUNNEL CLOUD BRADLEY 45.09N 97.64W
07/17/2015 CLARK SD STORM CHASER
&&
EVENT NUMBER ABR1500586
WISELocal storm report, Jul 17, 8:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 2 N FERNEY 45.36N 98.10W
07/17/2015 E1.25 INCH BROWN SD PUBLIC
&&
EVENT NUMBER ABR1500587
VIPONDLocal storm report, Jul 17, 8:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG BRADLEY 45.09N 97.64W
07/17/2015 CLARK SD STORM CHASER
DAMAGE TO POWER LINES ALONG CR 155
&&
EVENT NUMBER ABR1500588
WISEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Roberts, Spink | 28 min |
| Jul 17, 7:05 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 40 min |
| Jul 17, 7:05 PM CDT | Tornado Warning | ABR | Day, Marshall | 25 min |
| Jul 17, 7:08 PM CDT | Tornado Warning | ABR | Roberts | 37 min |
| Jul 17, 7:15 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 45 min |
| Jul 17, 7:17 PM CDT | Tornado Warning | ABR | Day | 28 min |
| Jul 17, 7:25 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 20 min |
| Jul 17, 7:25 PM CDT | Tornado Warning | ABR | Day, Marshall, Roberts | 32 min |
| Jul 17, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Marshall, Roberts | 62 min |
| Jul 17, 7:36 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 54 min |
| Jul 17, 7:41 PM CDT | Tornado Warning | ABR | Day, Marshall, Roberts | 49 min |
| Jul 17, 7:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Spink | 61 min |
| Jul 17, 7:45 PM CDT | Tornado Warning | ABR | Codington, Day, Grant, Roberts | 45 min |
| Jul 17, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 72 min |
| Jul 17, 7:55 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 50 min |
| Jul 17, 8:10 PM CDT | Tornado Warning | ABR | Clark, Codington | 65 min |
| Jul 17, 8:21 PM CDT | Tornado Warning | ABR | Codington, Day, Deuel, Grant, Roberts | 54 min |
| Jul 17, 8:54 PM CDT | Tornado Warning | ABR | Codington, Deuel, Grant, Hamlin | 66 min |
| Jul 17, 8:58 PM CDT | Tornado Warning | ABR | Clark, Codington, Deuel, Hamlin | 62 min |
| Jul 17, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 45 min |
| Jul 17, 9:10 PM CDT | Tornado Warning | ABR | Deuel, Grant | 52 min |
| Jul 17, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 48 min |
| Jul 17, 8:53 PM CDT | Tornado Warning | ABR | Big Stone, Traverse | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.